Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:1820   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   


 
 Table of Contents    
LETTER TO EDITOR  
Year : 2012  |  Volume : 5  |  Issue : 3  |  Page : 276
Gastric lavage in hair dye (Super-Vasmaol 33) poisoning: A friend or foe


Department of Anaesthesiology and Critical Care, Rajiv Gandhi Institute of Medical Sciences, Kadapa, Andhra Pradesh, India

Click here for correspondence address and email

Date of Web Publication14-Aug-2012
 

How to cite this article:
Shaik NA, Jayasundaram E. Gastric lavage in hair dye (Super-Vasmaol 33) poisoning: A friend or foe. J Emerg Trauma Shock 2012;5:276

How to cite this URL:
Shaik NA, Jayasundaram E. Gastric lavage in hair dye (Super-Vasmaol 33) poisoning: A friend or foe. J Emerg Trauma Shock [serial online] 2012 [cited 2020 Jan 21];5:276. Available from: http://www.onlinejets.org/text.asp?2012/5/3/276/99712


Sir,

We read with interest the review article titled, "Hair dye poisoning and the developing world" by Sampathkumar et al. published in the May-August 2009 issue of your journal. [1] I congratulate the authors on their well conceived article; however, one point is controversial.

Sampathkumar et al. described three toxic constituents of hair dye, which are Paraphenylene Diamine (PPD), resorcinol, and propylene glycol. PPD, when ingested in a dose-dependent manner results in severe cervico-facial inflammatory edema and rhabdomyolysis with renal failure secondary to acute tubular necrosis. It can result in hepatic necrosis, hemolysis, and cardio-toxicity resulting in fatal arrhythmias. [2] Resorcinol is known to cause eye, skin, oral, and gastrointestinal injuries. Systemic toxicity is manifested as vomiting, dyspnea, methemoglobinemia, hypothermia, tachypnea, pallor, profuse sweating, hypotension, and tachycardia. [3] Propylene glycol is associated with hyperosmolality, raised anion gap metabolic acidosis, central nervous system depression, arrhythmias, and less commonly renal dysfunction. [1]

Super-Vasmol, a cheap, freely-available hair dye is emerging as a major cause of suicidal poisoning in India. [2] The constituents of this dye are Paraphenylene Diamine (PPD < 4%), resorcinol, propylene glycol, ethylenediaminetetraacetic acid (EDTA) sodium, liquid paraffin, cetostearyl alcohol, sodium lauryl sulphate, herbal extracts, preservatives, and perfumes. [4] It has become the cause for endemic poisoning in the kadapa district of Andhra Pradesh, India. In our hospital during 2010, 587 cases of Super-Vasmol poisoning were admitted in MICU, out of which 229 patients have under gone tracheostomy.

Sampathkumar et al. had mentioned gastric lavage as a modality of treatment. Gastric lavage is one of the modes of physical decontamination of stomach. It is not a routine procedure for all poisonings. Its use is reserved for life-threatening ingestions of selected agents within 1 hour of the ingestion. [5] Unless a patient is intubated, gastric lavage is contraindicated if airway protective reflexes are lost. It is also contraindicated if a hydrocarbon with high aspiration potential or corrosive substance has been ingested. [6]

Resorcinol is a phenolic derivative chemically designated as 1, 3-dihydroxybenzene or 3-hydroxyphenol. It is highly corrosive in nature. [1],[2] The Centers for Disease Control (CDC) cites PPD as a contact allergen, and should not be directly applied to the skin. When used in hair dyes, it may cause mild contact dermatitis on the forehead, eyelids, or ears. If PPD comes in contact with mucosa it causes severe edematous reaction. Induction of emesis by ipecac is contraindicated in PPD and propylene glycol poisoning. [5]

In view of nature of hair dye constituents, gastric lavage should not be performed. In our hospital we do not do gastric lavage but we are using activated charcoal. To conclude, gastric lavage is not a friend but a foe in hair dye poisoning.

 
   References Top

1.Sampathkumar K, Yesudas S. Hair dye poisoning and the developing world. J Emerg Trauma Shock 2009;2:129-31.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Chrispal A, Begum A, Ramya I, Zachariah A. Hair dye poisoning - an emerging problem in the tropics: An experience from a tertiary care hospital in South India. Trop Doct 2010;40:100-3.  Back to cited text no. 2
[PUBMED]    
3.Verma R, Tewari N, Jaiswal S, Rastogi V, Singh DK, Tiwari A. Fatal poisoning caused by oral ingestion of a hair dye. Internet J Emerg Intensive Care Med 2008;11:1.  Back to cited text no. 3
    
4.Soni SS, Nagarik AP, Dinaker M, Adikey GK, Raman A. Systemic toxicity of Paraphylene diamine. Indian J Med Sci 2009;63:164-6.  Back to cited text no. 4
[PUBMED]  Medknow Journal  
5.Leikin JB, Paloucek FP. Approach to toxicology; poisoning and toxicology hand book. 4 th ed. USA: Informa Healthcare Inc.; 2008. p. 43, 834, 843.  Back to cited text no. 5
    
6.Vale JA. Position statement: Gastric lavage. American Academy of Clinical Toxicology; European Association of Poisons Centres and Clinical Toxicologists. J Toxicol Clin Toxicol 1997;35:711-9.  Back to cited text no. 6
[PUBMED]    

Top
Correspondence Address:
Nawaz Ahmed Shaik
Department of Anaesthesiology and Critical Care, Rajiv Gandhi Institute of Medical Sciences, Kadapa, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.99712

Rights and Permissions




 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed4866    
    Printed92    
    Emailed2    
    PDF Downloaded18    
    Comments [Add]    

Recommend this journal